Does digoxin cause more harm than good?
Tuesday, April 2, 2019
The most recent British National Formulary recommends digoxin therapy for patients with heart failure (HF) and/or supraventricular arrhythmias, particularly atrial fibrillation (AF) and atrial flutter. The positive inotropic and negative chronotropic effects of the drug are undoubtedly desirable when managing these conditions, yet the use of digoxin is decreasing in popularity among prescribers.
The aim of this literature review is to evaluate the use of digoxin for treating HF and/or AF. It will highlight the benefits of digoxin as well as its potential risks. These should be considered by all prehospital staff when assessing patients who are prescribed digoxin.
Digoxin has shown positive outcomes for reducing hospital admissions for patients with HF and/or AF. However, clinicians should be aware of the narrow therapeutic index, which results in a high incidence of digoxin toxicity. The adverse effects of digoxin use should be considered during prehospital assessment, inclusive of pro-arrhythmic and thromboembolic complications. Whether digoxin may result in harm depends on the age, underlying pathology and renal function of each individual patient.
Subscribe to get full access to the Journal of Paramedic Practice
Thank you for vising the Journal of Paramedic Practice and reading our archive of expert clinical content. If you would like to read more from the only journal dedicated to those working in emergency care, you can start your subscription today for just £48.
Reading the Journal of Paramedic Practice counts towards your professional development
Develop your career
We provide professional information dedicated to paramedics covering training, education and jobs
Get the latest clinical information to ensure you are aware of the latest think and best practice in paramedicne
Already registered? - Sign in here